Kansas, 2023

Damaging Winds in Kansas, July 8, 2023

July 8, 2023 · NWS DDC · 3 events in 3 counties and zones

Thunderstorms produced severe winds across western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced severe winds across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 5:03 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 8, 5:03 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Sat Jul 8 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 353 PM CDT Sat Jul 8 2023

The afternoon water vapor imagery and objective analysis fields
showed a zonal west-northwest pattern aloft. The mid-troposphere was
fairly dry per water vapor satellite across much of the Southern
Rockies and Southern High Plains up in to Southwest Kansas, but the
lower troposphere was anything but dry. High moisture content in the
lower troposphere was found across much of the High Plains with the
60F isodrosotherm as far west as Santa Rosa, NM to La Junta, CO and
points north-northwest from there up toward Denver. The lower
atmosphere was most statically unstable across the High Plains of
Colorado, and this is where the most vigorous surface-based
convection will be confined to late this afternoon and evening.

Across much of western Kansas, the lower troposphere remained fairly
cool with 0-3km AGL lapse rates of 5.5 to 6.5 C/km. This will really
inhibit surface-based convection across our forecast area,
especially in the absence of low level convergence as winds were
pretty much east to southeast everywhere across western Kansas. All
that said, the atmosphere off the surface will become increasingly
favorable for elevated deep moist convection after sunset when a
nocturnal low level jet develops across the Texas Panhandle. Should
initial surface-based convection across southeast Colorado be held
at bay through sunset, pristine elevated convection is likely to
develop across southwest Kansas, southwest of a Lakin to Sublette
line in particular. A robust mesoscale convective system is likely
across some portion of southwest Kansas late tonight. All models,
including CAMs, show some semblance of a MCS across southwest Kansas
with an inch or more rain likely for several of our counties that
have already seen excessive rainfall the past three days. We have
reissued a Flood Watch for areas of the forecast area south of
Highway 50 that stand at least some chance of an inch or more of
rain that have seen a lot of rain already.

Once the MCS clears southwest Kansas overnight, light winds and a
cooler airmass will be left in its wake. In fact, the light winds
and cooler temperatures are expected to prevail through the day
Sunday. Afternoon temperatures are not likely to exceed mid to upper
70s except the far northeast where there has been less rainfall and
further displaced from tonight's forecast MCS.

.LONG TERM...(Monday through Saturday)
Issued at 353 PM CDT Sat Jul 8 2023

The anomalously long period of wet and cooler than normal weather is
likely to continue through mid-July based on latest global NWP and
their ensemble means. The summer subtropical ridge is likely to
remain suppressed to the southwest in a weaker state than normal as
upper tropospheric jet stream core remains a bit stronger, slightly
farther south, and a bit more perturbed than normal for mid-summer.
A ridge will build in across the Rockies and adjacent High Plains
early next week giving western Kansas a bit of a reprieve in
thunderstorm activity, but this ridge will weaken later on in the
week with zonal flow returning and a jet axis extending from
northern California across Wyoming and the Southern Dakotas/Nebraska
toward the lower Great Lakes. Again, this is farther south and a bit
stronger than what we typically see for mid-summer. This will lead
to a polar front that is also farther south on average. The front
will redevelop up north early/mid next week but will come back south
once again later in the week with additional thunderstorm chances
again as we head toward the 13-17 July time frame. Latest EPS means
show a nice clustered signal of QPF around this date range, so we
will keep monitoring this potential next big wet period as we draw
closer to next weekend. On another note, we do not have 100 degrees
in the forecast the next seven days -- which is right around our
climatological hottest week of the calendar year. We will warm back
up through the lower to mid 90s in between frontal systems mid-week
with warmest days Wednesday and Thursday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Jul 8 2023

VFR conditions will prevail in vicinity of all TAF sites through
mid-evening. Thunderstorms developing in eastern Colorado will
spread southeast into western Kansas overnight, potentially
affecting the vicinity of all TAF sites with periods of MVFR
cigs/vsbys. Light east-southeast winds are expected to persist
through early Sunday as surface high pressure shifts southeast
across the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  79  60  86 /  60  10   0   0
GCK  58  77  60  85 /  70  10   0  10
EHA  60  74  62  89 /  90  10  10  10
LBL  61  75  63  87 /  90  10  10  10
HYS  58  84  60  90 /  20  10   0   0
P28  63  81  63  87 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ074>078-080-081-
084>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jul 8, 12:37 AM CST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sat Jul 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sat Jul 8 2023 /1237 AM MDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Afternoon and evening storms will be possible across western Kansas.
Hail, damaging winds, and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 8, 6:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Jul 8 2023

KSZ043-044-090145-
Lane KS-Scott KS-
753 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northern Scott and
northwestern Lane Counties through 845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Russell Springs, or 13 miles north of Scott State Lake,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott State Lake around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3870 10049 3842 10091 3860 10113 3870 10113
TIME...MOT...LOC 0052Z 310DEG 36KT 3887 10099

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUSSELL

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 8, 7:25 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.680, -100.900

Strong winds.

Thunderstorm Wind, Seward

When
July 8, 10:05 PM CST
Where
Seward County, 0.55 mi W of Hayne
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.100, -100.810

Strong winds.

Thunderstorm Wind, Morton

When
July 8, 10:06 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122901, 1122902, 1122904.